Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 13, NWS San Angelo, TX

August 22, 2022Kimble County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 22, 2022, 3:54 PM CDT for Kimble County, Texas. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2022, 3:54 PM CDT (20:54 UTC)
Expired
Aug 22, 2022, 5:45 PM CDT
In force
111 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Kimble County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2022-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2022-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1818 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

421 
WGUS54 KSJT 222054
FFWSJT
TXC267-222245-
/O.NEW.KSJT.FF.W.0013.220822T2054Z-220822T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
354 PM CDT Mon Aug 22 2022

The National Weather Service in San Angelo has issued a

* Flash Flood Warning for...
  Southeastern Kimble County in west central Texas...

* Until 545 PM CDT.

* At 352 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 1.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Segovia, The Intersection Of I-10 And Us 290, I-10 Near The 
  Kimble-Kerr County Line and Us-83 Near The Kerr-Kimble County Line.

This includes the following Low Water Crossings...
Old Segovia Rd. crossing Johnson Fork, County Road 430 crossing 
Johnson Fork, County Road 430 crossing Joy Creek and KC 451 crossing 
Johnson Fork.

This includes the following highways...
	Interstate 10 between Mile Markers 464 and 477.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3029 9977 3043 9981 3041 9943 3029 9940
      3029 9941 3029 9943 3029 9947 3029 9950
      3029 9951 3029 9952 3029 9953 3029 9955
      3029 9961 3029 9964 3029 9965 3029 9967
      3029 9970 3029 9974 3029 9975

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

21

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:16 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 22, 2:16 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
216 PM CDT Mon Aug 22 2022

...New LONG TERM...

.SHORT TERM...
(Today and tonight)
Issued at 328 AM CDT Mon Aug 22 2022

A shortwave impulse will move across our area today in weak west to
northwest flow aloft. Effective frontal boundary, in the northern
Big Country as of 315 AM, will sag south to near a San Angelo to
Brownwood line between Noon and 1 PM. This frontal boundary should
reach the Sonora and Junction areas along I-10 by 5 PM. Lift with
the shortwave impulse, convergence along the frontal boundary and
anomalously moist air will facilitate showers and thunderstorms,
initially in our northern counties and spreading/developing south
during the day.

Scattered to numerous showers and thunderstorms are moving/
developing east-southeast into the Big Country early this morning
(between 2 AM and 3 AM). This convection will affect the Big Country
prior to daybreak. Isolated to scattered showers and thunderstorms
are possible across generally the northern half of our area this
morning, with any convection isolated in the southern half.

The convection allowing models have individual differences, but lend
some overall support of showers and storms becoming more numerous
across our east-central (Heartland) counties by midday, along with a
band of convection developing west along the frontal boundary. The
band of showers and thunderstorms will accompany the front as it
moves south across our southern counties during the afternoon, while
a cluster of convection moves south-southeast across our east-
central (Heartland) and southeast (Northwest Hill Country) counties.

Given the anomalously high moisture content (precipitable water
values between 1.9 and 2.2 inches), heavy rainfall will accompany
the showers and storms. This could cause flooding of poor drainage
areas and localized flash flooding. Have considered the possibility
of a Flood Watch for approximately the eastern third of our forecast
area, but decided to hold off at this time. Our area has seen a lack
of substantive rainfall this weekend. The convection and frontal
boundary look to be progressive enough to limit the duration of
heavy rainfall for any given area. But this is something that will
be closely monitored today.

With considerable cloud cover over our area, the progression of the
weak cold front and increased prospects for showers and
thunderstorms, temperatures today will be limited to the upper 70s
and 80s for highs.

For tonight, have higher chance to likely PoPs for the southern part
of our area, near the 850mb front and where deeper moisture remains.
Lower PoPs extend farther north where a few showers or thunderstorms
are possible. Considerable cloud cover will remain over our area,
and overnight lows will be mostly in the upper 60s to lower 70s.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 214 PM CDT Mon Aug 22 2022

We're still expecting to see a more active pattern for the duration
of the long term forecast. Much of this activity will be driven by
shortwave disturbances passing overhead. Through Wednesday evening,
these are expected to come through the northwest flow aloft. This
will help to generate some rain chances along and south of the I-10
corridor where the front is expected to stall out. The front has
moved much faster and further south than previous expectations but
the new hope and expectation is that it will stall out just south of
our CWA. Activity north of the Northern Edwards Plateau and NW Hill
Country will be limited, at best. Wednesday will still see some good
dynamics in our far southern counties with PWat values still between
1.5-1.75. The warm cloud layer won't be quite as deep as what we've
seen the past few days so they won't be as efficient of rain
producers. As such, flooding won't be quite as much of a concern.
They will still be heavy rain producers nonetheless.

Chances for rain continue on their downward trend as we move into
the later half of the work week and will largely be confined to in
and around the I-10 corridor. While a stray shower/storm further
north is possible, considering the low to mid levels will remain
decently saturated, even with signs of decreasing dew points and
lowering PWats, the best activity will remain near the stalled
boundary south of our area where lift will be able effectively
interact with the conditionally unstable air. If we can see any
shortwaves pass through the backside of the broad upper high, we may
be able to see better coverage but this isn't looking terribly
promising. Temperatures through the weekend will remain above
average but will begin to creep back into the lower 90s areawide by
the weekend with continued cloud cover and more saturated low levels
preventing a drastic warm-up. More areawide isolated showers and
storms will be possible this weekend as the upper trough begins to
dip further south, creating the potential for more shortwaves to
pass overhead and provide some lift for convective development.

&&

.AVIATION...
(18Z TAFS)
Issued at 1244 PM CDT Mon Aug 22 2022

Showers and thunderstorms continue to develop south of a Carlsbad
to Brownwood line this afternoon, with KJCT and KBBD being the
two terminals more likely to see some visibility restrictions,
gusty winds, and moderate to heavy rainfall with the passing
thunderstorms. Otherwise widespread MVFR to LIFR conditions are
expected to persist through Tuesday morning across most terminals,
seeing some reductions in visibilities and low ceilings. Winds
have mostly shifted to the north to northwest, and will likely
become light and variable overnight tonight into Tuesday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     69  86  69  88 /  30  40  20  20
San Angelo  71  87  70  90 /  30  50  20  40
Junction    71  86  71  88 /  60  60  40  40
Brownwood   71  86  70  88 /  50  60  20  40
Sweetwater  69  86  68  88 /  30  40  10  20
Ozona       70  84  70  87 /  40  50  30  40
Brady       71  85  70  86 /  50  70  30  40

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...19
LONG TERM....50
AVIATION...TP
Hazardous weather outlook, Aug 22, 2:20 PM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
220 PM CDT Mon Aug 22 2022

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-231930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
220 PM CDT Mon Aug 22 2022

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are expected to continue south of a
Brownwood to Sterling line through this evening. Moderate to
Heavy rainfall that may lead to localized flash flooding,
lightning, and locally gusty winds are the main concerns.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered showers and thunderstorms are expected Tuesday, with
the higher chances across southeastern parts of the area. The
main hazards will be lightning and locally heavy rainfall which
may lead to flooding.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 22, 1:33 PM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service San Angelo TX
133 PM CDT Mon Aug 22 2022

TXZ155-169-170-221915-
Mason TX-Kimble TX-San Saba TX-
133 PM CDT Mon Aug 22 2022

...Strong thunderstorms will impact portions of southeastern Kimble,
eastern Mason and southern San Saba Counties through 215 PM CDT...

At 132 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Valley Spring to Mountain Home. Movement
was east at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mason, Cherokee, Art, Pontotoc, Loyal Valley, Chappel, Hedwigs Hill,
Hilda, Us-87 Near The Mason-
Gillespie County Line, The Intersection Of I-10 And Us 290 and I-
10 Near The Kimble-Kerr County Line.

This includes Interstate 10 between Mile Markers 476 and 477.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in San Angelo.

&&

LAT...LON 3109 9898 3109 9846 3106 9849 3103 9844
      3092 9846 3092 9896 3050 9897 3050 9930
      3029 9930 3029 9956
TIME...MOT...LOC 1832Z 290DEG 29KT 3094 9885 3018 9937

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

TP
Special weather statement, Aug 22, 2:31 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service San Angelo TX
231 PM CDT Mon Aug 22 2022

TXZ078-168>170-222015-
Mason TX-Menard TX-Kimble TX-Sutton TX-
231 PM CDT Mon Aug 22 2022

...Strong thunderstorms will impact portions of Kimble, southeastern
Menard, Mason and southeastern Sutton Counties through 315 PM CDT...

At 230 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Streeter to 20 miles northeast
of Flour Mills. Movement was southeast at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Junction, Mason, Art, Loyal Valley, Saline, Streeter, Hilda, Grit,
Roosevelt, Telegraph, Segovia, Hedwigs Hill, Long Mountain, London,
South Llano River State Park, Cleo, Erna, Koockville, Yates Crossing
and Us-377 Near The Kimble-Menard County Line.

This includes Interstate 10 between Mile Markers 427 and 477.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in San Angelo.

&&

LAT...LON 3085 9945 3071 9897 3050 9896 3050 9930
      3029 9930 3029 10054
TIME...MOT...LOC 1930Z 304DEG 28KT 3085 9940 3025 10044

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

TP

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:15 AM CDTAreal Flood AdvisorySJTHaskell, Shackelford, Throckmorton60 min
Aug 22, 6:09 AM CDTAreal Flood AdvisorySJTHaskell, Throckmorton51 min
Aug 22, 1:33 PM CDTSpecial Weather StatementSJTMason42 min
Aug 22, 1:41 PM CDTAreal Flood AdvisorySJTMason, San Saba3 hr
Aug 22, 2:31 PM CDTSpecial Weather StatementSJTKimble, Mason44 min
Aug 22, 3:15 PM CDTAreal Flood AdvisorySJTKimble, Mason, Sutton3 hr
Aug 22, 5:38 PM CDTAreal Flood AdvisorySJTMason3 hr

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.